Thursday, March 17, 2011

The Plot Thickens


No Chemo tomorrow. My oncologist wants me to postpone for a week.

Why? Because my fingers and toes are sore and hypersensitive. Not so bad that I can't button my shirt, but much worse this week than last. The good doctor is concerned that I am headed toward a more serious and long-term case of peripheral neuropathy. She has patients for whom this has happened. "It's a major quality of life issue," she warned when we first discussed my chemo plan.

I want to be around to see my husband and stepson and friends and siblings mature, my relationships deepen. I want to be old and wrinkly one day, and sit and laugh tenderly with my loved ones about when we were so young and hot-headed and awkward at expressing how much we love each other. Do I want that more than the ability to hold a pen? Tie my shoes? Walk without stumbling? Not an easy answer.


Quality or quantity? It's not like comparing a generic sheet cake to a gourmet truffle. When it comes to living, quality matters but so does quantity. They are intrinsically related. At least in certain areas, life improves with age.

Will a one-week delay impact my prognosis? My doctor thinks not. I hesitate to ask for evidence to back this assumption. She often responds to my inquiries as if I'm challenging her, as if I don't trust her knowledge or judgment. I have to work to rephrase and defuse. It's tiring but I find that she does come around. And when there is no evidence to give, she'll say so.

She's a well-regarded oncologist. Some say the best. But more and more often I find myself thinking she might not be the right match for me. She's sickly looking herself. It's a surface issue, but it affects my ability to believe she knows what true health feels like, and therefore I wonder if she values it, or trusts it. She often frets about her patients who exercise, jokes about them "sweating like pigs" "sweating like dogs" in the gym, more than once telling us how relieved she feels to be there on her treadmill in case one of her patients, an aerobics instructor who works at her gym, has a heart attack mid-class. Recently, my oncologist expressed pleasure that I'd exercised less in a given week rather than displeasure about the reason (my stamina had diminished.) Also, and this is a big one, she has a tendency to regard more drugs as better whereas I prefer to look for places where less drugs are reasonable. A solid case can be made for her approach to the cancer battle itself, but when it comes to medications for short-term side effects, I'm of a different mindset.

Switching doctors midstream, however, feels exhausting.

Doctor disillusionment aside, the plot has officially thickened. Just two cycles into the prescribed twelve Taxol infusions, even with the week off and increased vigilance about taking supplements (there are several that can help stave off neuropathy) I am wondering if I'll be able to stay the course.

On the horizon lurks an alternative chemo drug, Taxotere, but it's harder on the body in multiple ways, and perhaps also less effective.

Time will tell...

7 comments:

Ally said...
This comment has been removed by the author.
Ally said...

I realized I sent my comment mid-thought before... I can only imagine the pain and exhaustion that comes with a disease like Breast Cancer, or even cancer in general. My thoughts and prayers are with you, whether you believe in it or not! :) I've been telling my family and friends about your blog and they admire your strength and courage. Chemotherapy is difficult and though you may have your doubts as to whether you will be able to get through it, we all have faith that you will. In fact, I know you will because you've come so far already! Don't give up, keep fighting, and just know that you have the support of many others looking out for you and sending you good thoughts!

flyingyogini said...

oh sweets... as if you need any more things to juggle in that already overworked wise brain of yours! so sorry you're even having to go there . Sorry to hear about the fingers, wondering what could help. will try to do some research as my fingers don't hurt.
Re: your Dr. perhaps you should let her know what is bothering you. Maybe her "sweating" comments are to try to bring levity rather than being callous?

Thinking of you and wishing I could make it all better. xo

Kerri said...

You mentioned supplements - are you taking glutamine? I just did Taxol #10 and since I started the glutamine (10 grams 3 times a day), my neuropathy has definitely improved. Some people find B6 helps too. Sounds like it's worth a try before having to switch to Taxotere (which is pretty rough in my experience).

Your onc's communication style sounds odd, but is she concerned about exercise because it's been shown that too much actually suppresses immunity? Maybe that's where her bias against it comes from? Moderate exercise is good, but maybe she's worried about her patients pushing themselves too hard at a time when their bodies need time to rest and heal? Just a thought.

Anonymous said...

Amy - I agree with Kerri. I tried acetyl-l-carnitine (1000mg 3 times daily) when peripheral neuropathy showed up and while it didn't eliminate it entirely-I really believed it kept it to a tolerable level. Still taking it 4 weeks post taxol.
Exercise in moderation really helped too.

Anonymous said...

I think you should research the amount of soy you ingest. I would be much more worried about the amount of estrogen you are feeding through your diet rather than by keeping slim.

Pink Ribbon Journey said...

So sorry to hear about your neuropathy issues on Taxol - and here I was telling you, you would find Taxol easier. Just goes to show, we all react differently to these drugs, you just never know how you're going to fare until you're right in the thick of it!

Go see another Oncologist, I think we women too often go with the flow (to avoid confrontation or hurting someone else's feelings). Follow your instincts, they are rarely wrong I find.